Alert archive / West Virginia / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 82, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at Jun 25, 2002, 6:37 PM EDT for Mingo County, West Virginia. It was in force for 53 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 25, 2002, 6:37 PM EDT (22:37 UTC)
- Expired
- Jun 25, 2002, 7:30 PM EDT
- In force
- 53 min
- Issued by
- NWS Charleston, WV
- Area
- Whole counties
County Mingo County, WV
The radar
The Charleston,WV radar (KRLX), 74 km from the middle of the area, began a volume at 22:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 25, 6:45 PM EDT | Thunderstorm Wind | Sharon Hgts, WV | Large tree branches were blown down along roads. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.6 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 921 J/kg
- Mixed-layer CIN
- -52 J/kg
- Mixed-layer LCL
- 1067 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- 1 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KRLX 252237 SVRRLX WVC059-252330- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHARLESTON WV 637 PM EDT TUE JUN 25 2002 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MINGO COUNTY IN WEST VIRGINIA... * UNTIL 730 PM EDT... * AT 628 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE THUNDERSTORM NEAR GILBERT CREEK DRIFTING NORTHWARD. . PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 3:45 PM EDT, 2 hours 52 minutes earlier.
Area forecast discussion, Jun 25, 3:45 PM EDT, 2 hours 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 345 PM EDT TUE JUN 25 2002 FOLLOWING ARE ALL FORECASTER DISCUSSIONS FROM THE PAST 24 HOURS...THE MOST RECENT ON TOP. THIS PROVIDES A HISTORY OF THE DEVELOPMENT OF THE CURRENT FORECAST. 345 PM EDT TUE JUN 25 2002 THRU THU NT... SHORT WV STILL SHOWN TO TRAVERSE CWA TONIGHT INTO WED...THO IT RUNS INTO SLIGHTLY DRIER AIR JUST AS IT EXITS EAST. SUNSHINE IN WAKE OF THAT...IN WESTERN PORTIONS OF CWA...WHERE COPIOUS MOISTURE WILL BE...SHOULD IGNITE LATE DAY/EVE CONV THERE. THINGS SHOULD DIE DOWN DURNG EVE MTNS ...PERHAPS A LITTLE LATER WEST...IT OFTEN TAKES A WHILE FOR CONVECTION TO DIE DOWN ONCE TSTMS FORM WHEN PWS ARE 1.75 ISH. OTHER MAIN FEATURE IS THE COLD FRONT. MODELS SHOW INITIAL LINE NWRN OH THURS MORN...SORT OF BREAKS IT UP AS IT MOVES INTO CWA DURNG DAY. SECOND LINE THEN GENERATES ALONG FRONT IN NWRN OH LATE IN THE DAY...AND TRAVERSES CWA WITH FRONT THU NT. ROLING WITH POPS ALL PERIODS WITH SMALL WINDOWS WITHIN THE GRIDS SHOWING LULL IN ACTIVITY. ENDED UP BETWEEN THE NUMBERS ON HIGHS AND POPS AND CLOSE ON LOWS. XNTDD FRI ON--> NO CHGS FROM 1057 AM DISC BELOW. 1057 AM EDT TUE JUN 25 2002 AFTERNOON UPDATE... EDGED TEMPS UP IN A FEW LOCATIONS BASED ON LATEST DATA. EDGED POPS DOWN NE MTNS AND SPECIFIED TIMING LATE...AREA STILL UNDER INFLUENCE OF HIGH THAT HAS PROTECTED MOST OF CWA LAST SEVERAL DAYS. XNTDD FRI ON--> BARRING ANY SIGNIFICANT DIFFERENCES FM 12Z AVN...FCST IS TAKING A DRIER LUK AS FRNT PUSHES THRU FRI MRNG. LEFT MRNG POPS LLNDS AND MTNS FOR SHRA...THEN AS H5 TROF DEPARTS WE RTN TO A DEAD FLO ENVIRONMENT. H7-H5 HGTS RISE YLDNG A WK WND FLO AND A RTN OF HZY SUNSHINE FOR THE WEEKEND. A REPRIEVE SAT MRNG AS H8 DWPTS FALL BLO 10C BUT QUICKLY REBOUND TO 13C 24HRS LTR. SHOWALTER INDEX SHOW STABLE CONDS WITH VALUES ARND 4C TIL MON THEN VALUES NR 0C. TEMPS FOLLOW WRMR FMR NMBRS WHICH INDICATE 3H WX SUN-TUES. 250 AM EDT TUE JUN 25 2002 CURRENT FORECAST PRETTY MUCH ON TRACK. WILL INCREASE POPS TO 50% TODAY IN OH/KY/VA AND WV ZONES ALONG THE OHIO RIVER. PWS AND INSTABILITY INCREASE OVER THAT REGION TODAY AND WITH LEFT OVER BOUNDARIES COUPLED WITH HEATING..THIS REGION HAS THE BEST CHC FOR TRW DEVELOPMENT LATE THIS MORNING AND THE AFTERNOON HOURS TODAY. REST OF THE REGION COULD SEE SCATTERED ACTIVITY WITH INCREASED MOISTURE AS WELL. MOISTURE INCREASES EACH DAY BEFORE WEAK FRONT MAKES ITS WAY INTO THE REGION LATE THURSDAY AND FRIDAY. NO REAL FEATURES THROUGH THE WEEKEND AND WILL KEEP CURRENT FORECAST GOING. CURRENT PACKAGE TEMPS AND POPS IN LINE FOR THE MOST PART. ONLY MADE SLIGHT ADJ TO TEMPS IN THE EARLY PERIODS. 915 PM EDT MON JUN 24 2002 OVERNIGHT UPDATE. WILL CONTINUE 30 POPS UNTIL MIDNIGHT IN SOUTHWEST VIRGINIA PER CURRENT RADAR. OTHERWISE..CONVECTION DROPPED EVERYWHERE ELSE FOR OVERNIGHT. .RLX... WV...NONE. VA...NONE. KY...NONE. OH...NONE. .END/ TRM / 99
In the hours before
Special weather statement, Jun 25, 6:30 PM EDT, 7 minutes before
WVZ024>026-033-034-260030- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 630 PM EDT TUE JUN 25 2002 SHOWERS AND THUNDERSTORMS WERE DRIFTING NORTHWARD ACROSS SOUTHERN WEST VIRGINIA. SOME OF THESE STORMS HAVE HAD A HISTORY OF FREQUENT LIGHTNING AND HEAVY DOWNPOURS. THIS HAS CAUSED LOCALIZED FLOODING IN A FEW PLACES ACROSS MCDOWELL COUNTY THIS EVENING. PONDING OF WATER...GUSTY WINDS...AND SMALL HAIL MAY ALSO ACCOMPANY THESE THUNDERSTORMS. HOWEVER...THESE THUNDERSTORMS ARE GENERALLY EXPECTED TO STAY BELOW SEVERE LIMITS AND SHOULD RAPIDLY DECREASE IN INTENSITY AFTER SUNSET. BE CAREFUL WHEN DRIVING...ESPECIALLY AT NIGHT. IT BECOMES MORE DIFFICULT TO IDENTIFY WATER ACROSS ROADWAYS AT NIGHT. DO NOT CROSS ROADWAYS COVERED WITH WATER. IT TAKES VERY LITTLE WATER TO WASH AWAY VEHICLES. FOR ADDITIONAL WEATHER INFORMATION, STAY TUNED TO NOAA WEATHER RADIO OR CHECK OUR WEB SITE AT HTTP://WWW.NWS.NOAA.GOV/ER/RLX
Nearby
Severe Thunderstorm Warnings in West Virginia, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.